Geometry & Topology

Generalized Monodromy Conjecture in dimension two

András Némethi and Willem Veys

Full-text: Open access


The aim of the article is an extension of the Monodromy Conjecture of Denef and Loeser in dimension two, incorporating zeta functions with differential forms and targeting all monodromy eigenvalues, and also considering singular ambient spaces. That is, we treat in a conceptual unity the poles of the (generalized) topological zeta function and the monodromy eigenvalues associated with an analytic germ f:(X,0)(,0) defined on a normal surface singularity (X,0). The article targets the “right” extension in the case when the link of (X,0) is a homology sphere. As a first step, we prove a splice decomposition formula for the topological zeta function Z(f,ω;s) for any f and analytic differential form ω, which will play the key technical localization tool in the later definitions and proofs.

Then, we define a set of “allowed” differential forms via a local restriction along each splice component. For plane curves we show the following three guiding properties: (1) if s0 is any pole of Z(f,ω;s) with ω allowed, then exp(2πis0) is a monodromy eigenvalue of f, (2) the “standard” form is allowed, (3) every monodromy eigenvalue of f is obtained as in (1) for some allowed ω and some s0.

For general (X,0) we prove (1) unconditionally, and (2)–(3) under an additional (necessary) assumption, which generalizes the semigroup condition of Neumann–Wahl. Several examples illustrate the definitions and support the basic assumptions.

Article information

Geom. Topol., Volume 16, Number 1 (2012), 155-217.

Received: 1 February 2011
Accepted: 26 August 2011
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14B05: Singularities [See also 14E15, 14H20, 14J17, 32Sxx, 58Kxx] 14H20: Singularities, local rings [See also 13Hxx, 14B05] 32S40: Monodromy; relations with differential equations and D-modules
Secondary: 32S05: Local singularities [See also 14J17] 14H50: Plane and space curves 14J17: Singularities [See also 14B05, 14E15] 32S25: Surface and hypersurface singularities [See also 14J17]

monodromy conjecture topological zeta function monodromy surface singularity plane curve singularity resolution graph semigroup condition splice diagram splice decomposition


Némethi, András; Veys, Willem. Generalized Monodromy Conjecture in dimension two. Geom. Topol. 16 (2012), no. 1, 155--217. doi:10.2140/gt.2012.16.155.

Export citation


  • D Abramovich, K Karu, K Matsuki, J Włodarczyk, Torification and factorization of birational maps, J. Amer. Math. Soc. 15 (2002) 531–572
  • N A'Campo, La fonction zêta d'une monodromie, Comment. Math. Helv. 50 (1975) 233–248
  • E Artal Bartolo, P Cassou-Noguès, I Luengo, A Melle Hernández, Monodromy conjecture for some surface singularities, Ann. Sci. École Norm. Sup. 35 (2002) 605–640
  • E Artal Bartolo, P Cassou-Noguès, I Luengo, A Melle Hernández, Quasi-ordinary power series and their zeta functions, Mem. Amer. Math. Soc. 178, no. 841, Amer. Math. Soc. (2005)
  • D Barlet, Contribution effective de la monodromie aux développements asymptotiques, Ann. Sci. École Norm. Sup. 17 (1984) 293–315
  • N Budur, M Mustaţă, Z Teitler, The monodromy conjecture for hyperplane arrangements, Geom. Dedicata 153 (2011) 131–137
  • J Denef, F Loeser, Caractéristiques d'Euler–Poincaré, fonctions zêta locales et modifications analytiques, J. Amer. Math. Soc. 5 (1992) 705–720
  • J Denef, F Loeser, Motivic Igusa zeta functions, J. Algebraic Geom. 7 (1998) 505–537
  • D Eisenbud, W Neumann, Three-dimensional link theory and invariants of plane curve singularities, Annals of Math. Studies 110, Princeton Univ. Press (1985)
  • M Kashiwara, Vanishing cycle sheaves and holonomic systems of differential equations, from: “Algebraic geometry (Tokyo/Kyoto, 1982)”, (M Raynaud, T Shioda, editors), Lecture Notes in Math. 1016, Springer, Berlin (1983) 134–142
  • H B Laufer, Normal two-dimensional singularities, Annals of Math. Studies 71, Princeton Univ. Press (1971)
  • A Lemahieu, L Van Proeyen, Monodromy conjecture for nondegenerate surface singularities, Trans. Amer. Math. Soc. 363 (2011) 4801–4829
  • A Lemahieu, W Veys, Zeta functions and monodromy for surfaces that are general for a toric idealistic cluster, Int. Math. Res. Not. 2009 (2009) Art. ID rnn122, 11–62
  • F Loeser, Fonctions d'Igusa $p$–adiques et polynômes de Bernstein, Amer. J. Math. 110 (1988) 1–21
  • F Loeser, Fonctions d'Igusa $p$–adiques, polynômes de Bernstein, et polyèdres de Newton, J. Reine Angew. Math. 412 (1990) 75–96
  • B Malgrange, Polynômes de Bernstein–Sato et cohomologie évanescente, from: “Analysis and topology on singular spaces, II, III (Luminy, 1981)”, Astérisque 101, Soc. Math. France (1983) 243–267
  • A Némethi, “Weakly” elliptic Gorenstein singularities of surfaces, Invent. Math. 137 (1999) 145–167
  • A Némethi, W D Neumann, A Pichon, Principal analytic link theory in homology sphere links, from: “Topology of algebraic varieties and singularities”, (J I Cogolludo-Agustín, E Hironaka, editors), Contemp. Math. 538, Amer. Math. Soc. (2011) 377–387
  • A Némethi, W Veys, Monodromy eigenvalues are induced by poles of zeta functions: the irreducible curve case, Bull. Lond. Math. Soc. 42 (2010) 312–322
  • W D Neumann, J Wahl, Universal abelian covers of surface singularities, from: “Trends in singularities”, (A Libgober, M Tibăr, editors), Trends Math., Birkhäuser, Basel (2002) 181–190
  • W D Neumann, J Wahl, Complex surface singularities with integral homology sphere links, Geom. Topol. 9 (2005) 757–811
  • W D Neumann, J Wahl, The end curve theorem for normal complex surface singularities, J. Eur. Math. Soc. 12 (2010) 471–503
  • T Okuma, Another proof of the end curve theorem for normal surface singularities, J. Math. Soc. Japan 62 (2010) 1–11
  • B Rodrigues, On the monodromy conjecture for curves on normal surfaces, Math. Proc. Cambridge Philos. Soc. 136 (2004) 313–324
  • B Rodrigues, W Veys, Poles of zeta functions on normal surfaces, Proc. London Math. Soc. 87 (2003) 164–196
  • W Veys, Poles of Igusa's local zeta function and monodromy, Bull. Soc. Math. France 121 (1993) 545–598
  • W Veys, Zeta functions for curves and log canonical models, Proc. London Math. Soc. 74 (1997) 360–378
  • W Veys, The topological zeta function associated to a function on a normal surface germ, Topology 38 (1999) 439–456
  • W Veys, Zeta functions and “Kontsevich invariants” on singular varieties, Canad. J. Math. 53 (2001) 834–865
  • W Veys, Vanishing of principal value integrals on surfaces, J. Reine Angew. Math. 598 (2006) 139–158
  • W Veys, Monodromy eigenvalues and zeta functions with differential forms, Adv. Math. 213 (2007) 341–357
  • J Włodarczyk, Toroidal varieties and the weak factorization theorem, Invent. Math. 154 (2003) 223–331
  • S S T Yau, Hypersurface weighted dual graphs of normal singularities of surfaces, Amer. J. Math. 101 (1979) 761–812